Alert archive / Florida / Tornado Warnings in 2024

Tornado Warning 96, NWS Tallahassee, FL

September 26, 2024Franklin County, Gulf County, Florida

NWS Tallahassee, FL issued this tornado warning at Sep 26, 2024, 4:45 PM EDT for Franklin County, Gulf County, Florida. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 26, 2024, 4:45 PM EDT (20:45 UTC)
Expired
Sep 26, 2024, 5:15 PM EDT
In force
30 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.0 in

Counties Franklin County, FL, Gulf County, FL

The radar

The Tallahassee radar (KTLH), 77 km from the middle of the area, began a volume at 20:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 26, 10:49 AM EDTTornado WatchSPC11 hr

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 8.8 hours before the alert went out and 313 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2024-09-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 637 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2024-09-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 181 square meters per square second.193958Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
637 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
802 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
181 m²/s²
0-3 km storm-relative helicity
250 m²/s²
Significant tornado parameter
0.6
Supercell composite
4.6

Open this sounding in Storm Lab

The text

As transmitted.

380 
WFUS52 KTAE 262045
TORTAE
FLC037-045-262115-
/O.NEW.KTAE.TO.W.0096.240926T2045Z-240926T2115Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Tallahassee FL
445 PM EDT Thu Sep 26 2024

The National Weather Service in Tallahassee has issued a

* Tornado Warning for...
  Southeastern Gulf County in the Panhandle of Florida...
  Northwestern Franklin County in Big Bend Florida...

* Until 515 PM EDT.

* At 445 PM EDT, a severe thunderstorm capable of producing a tornado
  was located near Carrabelle, moving northwest at 30 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornadic thunderstorm will remain over mainly rural areas of
  southeastern Gulf and northwestern Franklin Counties, including the
  following locations... Carrabelle Beach, Buck Siding, Beverly,
  Royal Bluff, High Bluff, and Fort Gadsden.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 2988 8504 3001 8495 3001 8490 2982 8465
      2975 8471
TIME...MOT...LOC 2045Z 122DEG 24KT 2985 8478 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...0.00 IN

$$

16-WORSTER

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this tornado warning went out at Sep 26, 3:49 PM EDT, 56 minutes earlier.

Area forecast discussion, Sep 26, 3:49 PM EDT, 56 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
349 PM EDT Thu Sep 26 2024

...New NEAR TERM, SHORT TERM, LONG TERM, MARINE, FIRE WEATHER, HYDROLOGY...

.NEAR TERM...
(Through Friday)
Issued at 318 PM EDT Thu Sep 26 2024

Hurricane Helene is now a major hurricane with maximum sustained
winds of 120 mph. Helene is still forecast to make landfall along
the Florida Big Bend as a major hurricane this evening and inflict
catastrophic damage to the area. For the latest on Hurricane
Helene and its local impacts, please see the latest Hurricane
Local Statement.

&&

.SHORT TERM & LONG TERM...
(Friday night through Wednesday)
Issued at 318 PM EDT Thu Sep 26 2024

Generally warm and mostly dry conditions are expected through the
next week after Helene exits the region. A stalled front to the
southeast may allow for a few showers and storms across the waters
and far southeastern portions of the area, but even then coverage
is expected to be fairly sparse. Next week another cold front is
forecast to push through the area, prolonging the warm and dry
conditions even longer. Highs are generally forecast in the 80s to
near 90, with lows in the mid 60s to low 70s.

&&

.AVIATION...
(06Z TAFS)
Issued at 219 AM EDT Thu Sep 26 2024

Mainly IFR conditions are expected through the rest of the night
and through day today due to low cigs. The outer rainbands from
Hurricane Helene will begin impacting the terminals later this
morning, with restrictions in cigs/vsbys due to RA/+RA, possibly
to LIFR. Easterly winds will increase at all terminals during the
morning with gusts around 25 knots. As Hurricane Helene approaches
this evening, easterly wind gusts around 40 to 50 knots are
expected at the terminals. Hurricane Helene will make its closest
approach to the terminals at the end of the TAF period.

&&

.MARINE...
Issued at 318 PM EDT Thu Sep 26 2024

At 11 AM EDT Thursday, the center of Hurricane Helene was located
about 330 miles south-southwest of Saint Marks Florida, over the
southeast Gulf. Helene will move north-northeast across the
eastern Gulf today, rapidly strengthening to a major hurricane
before making landfall along the Big Bend Coast this evening.
Helene will quickly move inland on Friday, so conditions will
improve over the waters. Gentle to moderate southwest to westerly
breezes will prevail this weekend, as a large area of low pressure
spins over the Lower Mississippi Valley.

&&

.FIRE WEATHER...
Issued at 318 PM EDT Thu Sep 26 2024

Hurricane Helene is forecast to push through the region later today
and tonight, bringing widespread damaging winds and heavy rainfall.
In the wake of Helene, drier conditions are expected Friday through
the weekend. However, high dispersions are expected as breezy
transport winds remain over the region.

&&

.HYDROLOGY...
Issued at 318 PM EDT Thu Sep 26 2024

Widespread flash flooding will be possible today and tonight as
Hurricane Helene pushes through the area. There is a High Risk for
excessive rainfall from WPC, and a Flood Watch is in effect. Flash
flooding is already ongoing from pre-event rainfall across the FL
Panhandle. Already saturated areas will be even more susceptible
to flooding from the extreme rainfall rates expected with
Hurricane Helene.

Rapid rises on area rivers are expected with Hurricane Helene as
well, and some rivers and streams are already well on their way to
minor or moderate flood stage with recent rainfall and forecast
rainfall from Helene. Event rainfall totals could reach as high as
15 to 18 inches in some areas. If realized, these totals would
create catastrophic flooding.

If you live in a flood-prone area, there are still a couple of
hours left to move to higher ground. Of course, if you are under
an evacuation order please follow the advice of local officials.
Once tropical storm conditions begin later this afternoon and
evening, it will quickly become unsafe to be on the roads.

&&

.SPOTTER INFORMATION STATEMENT...

Spotter activation is requested. Spotters should safely report
significant weather conditions and/or damage by calling the
office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...
Tallahassee   69  84  69  86 / 100  10   0   0
Panama City   71  83  74  86 /  80   0   0   0
Dothan        65  81  65  84 / 100  20   0   0
Albany        68  81  66  84 / 100  30   0   0
Valdosta      71  85  67  86 / 100  20   0   0
Cross City    76  87  74  87 / 100  10   0   0
Apalachicola  74  83  75  84 /  90   0   0   0

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...Flood Watch through Friday morning for FLZ007>019-026>029-034-
     108-112-114-115-118-127-128-134.

     Tropical Storm Warning for FLZ007>010-012-108-112.

     Hurricane Warning for FLZ011-013>019-026>029-034-114-115-118-127-
     128-134.

     Storm Surge Warning for FLZ027-114-115-118-127-128-134.

     High Rip Current Risk through Saturday evening for FLZ108-112-
     114-115.

GA...Flood Watch through Friday morning for GAZ120>131-142>148-
     155>161.

     Hurricane Warning for GAZ120>131-142>148-155>161.

AL...Flood Watch through Friday morning for ALZ065>069.

     Tropical Storm Warning for ALZ065-066-068.

     Hurricane Warning for ALZ067-069.

GM...Tropical Storm Warning for GMZ750-770.

     Hurricane Warning for GMZ730-752-755-765-772-775.

&&

NEAR TERM...Merrifield
SHORT TERM...Merrifield
LONG TERM....Merrifield
AVIATION...HGX
MARINE...Merrifield
FIRE WEATHER...Merrifield
HYDROLOGY...Merrifield

In the hours before

Local storm report, Sep 26, 11:06 AM EDT, 5 hours 39 minutes before
Preliminary Local Storm Report
National Weather Service Tallahassee FL
1106 AM EDT Thu Sep 26 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1052 AM     Waterspout       3 ESE Royal Bluff       29.79N 84.71W
09/26/2024                   GMZ755             FL   Storm Chaser

            A storm chaser observed a waterspout near
            Carabelle.

&&

IG3
Local storm report, Sep 26, 2:56 PM EDT, 1 hour 49 minutes before
Preliminary Local Storm Report
National Weather Service Tallahassee FL
256 PM EDT Thu Sep 26 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     Tstm Wnd Dmg     Blountstown             30.44N 85.05W
09/26/2024                   Calhoun            FL   Law Enforcement

            Report of a fallen tree.

&&

IG3

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 25, 8:24 PM EDTSpecial Marine WarningTAE96 min
Sep 25, 9:20 PM EDTFlash Flood WarningTAEFranklin, Gadsden, Gulf, Leon, Liberty, Wakulla4 hr
Sep 26, 7:10 AM EDTSpecial Marine WarningTAE2 hr
Sep 26, 8:21 AM EDTFlash Flood WarningTAEFranklin, Gulf7 hr
Sep 26, 8:54 AM EDTSpecial Marine WarningTAE66 min
Sep 26, 9:10 AM EDTRiver Flood WarningTAEWakulla4 days
Sep 26, 9:17 AM EDTSpecial Marine WarningTAE3 hr
Sep 26, 10:51 AM EDTTornado WarningTAELiberty24 min
Sep 26, 10:55 AM EDTTornado WarningTAEFranklin35 min
Sep 26, 11:06 AM EDTRiver Flood WarningTAECalhoun48 hr
Sep 26, 11:08 AM EDTRiver Flood WarningTAEGadsden, Leon8 days
Sep 26, 11:19 AM EDTFlash Flood WarningTAECalhoun, Liberty4 hr
Sep 26, 11:29 AM EDTFlash Flood Warning Considerable damage threatTAEFranklin, Gulf4 hr
Sep 26, 11:40 AM EDTTornado WarningTAEFranklin, Gulf, Liberty35 min
Sep 26, 12:00 PM EDTRiver Flood WarningTAELeon, Liberty, Wakulla4 days
Sep 26, 12:04 PM EDTTornado WarningTAECalhoun, Liberty26 min
Sep 26, 12:20 PM EDTSpecial Marine WarningTAE115 min
Sep 26, 12:52 PM EDTFlash Flood WarningTAEJackson4 hr
Sep 26, 1:35 PM EDTTornado WarningTAECalhoun, Liberty25 min
Sep 26, 1:51 PM EDTTornado WarningTAECalhoun24 min
Sep 26, 2:17 PM EDTSpecial Marine WarningTAE3 hr
Sep 26, 2:36 PM EDTFlash Flood WarningTAEBay, Washington3 hr
Sep 26, 2:46 PM EDTTornado WarningTAECalhoun, Jackson29 min
Sep 26, 3:02 PM EDTSpecial Marine WarningTAE58 min
Sep 26, 3:16 PM EDTFlash Flood WarningTAECalhoun, Gulf2 hr
Sep 26, 3:43 PM EDTTornado WarningTAEJackson, Washington32 min
Sep 26, 4:01 PM EDTSpecial Marine WarningTAE89 min
Sep 26, 4:45 PM EDTFlash Flood WarningTAEHolmes, Jackson, Washington3 hr
Sep 26, 5:07 PM EDTTornado WarningTAEFranklin, Gulf, Liberty38 min
Sep 26, 5:17 PM EDTFlash Flood WarningTAEBay, Calhoun, Franklin, Gadsden, Gulf, Holmes and 6 more8 hr

Nearby

Tornado Warnings in Florida, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.